Gadolinium Toxicity

Home » Advocacy » Use of Gadolinium-Based Contrast Agents in Veterans Health Administration is Increasing

Use of Gadolinium-Based Contrast Agents in Veterans Health Administration is Increasing

Enter your email address to follow this blog and receive notifications of new posts by email.

Viewpoint Categories

Monthly Archives

A recently published paper by Jackson et al., Gadolinium Deposition Disease: A Case Report and the Prevalence of Enhanced MRI Procedures Within the Veterans Health Administration, reports that the rate of gadolinium-enhanced procedures has increased immensely within the Veterans Health Administration system and patients with renal disease are frequently exposed to gadolinium-based contrast agents (GBCAs). Gadolinium (Gd) is a toxic metal and there is mounting evidence for Gd deposition in various organs and their intracellular compartments, even in those with normal renal function. The authors note that a large knowledge gap remains concerning the potential harm of Gd deposition and the factors determining its elimination from the body. Included in the paper is a Case Report of a Vietnam-era veteran “whose presentation, clinical, and laboratory findings were consistent within the spectrum of Gd deposition disease.” Gadolinium deposition disease (GDD), as described by Semelka et al., includes chronic symptoms such as chronic pain, headache, bone pain, skin thickening, and clouded mentation or brain fog, which are attributed to Gd retained from GBCAs.

The paper notes that “far from being inert, Gd-based contrast agents induced systemic metabolic changes such as hypertriglyceridemia, elevations in low-density lipoprotein cholesterol, insulin resistance, and the Warburg effect (glycolytic/energy switching) in the renal cortex concomitant with profound mitochondrial abnormalities.”

The authors suggest that Gd retention, Gd-induced multisymptomatic illnesses, Gd-associated plaques, Gd-induced neurotoxicity, and nephrogenic systemic fibrosis are part of a continuum with Gd as the common thread. “Conceptually, Gd-induced diseases may represent a continuum that results from the retention of a nonphysiologic, toxic heavy rare earth metal.”

In something that is not often reported, the paper includes the patient’s perspective. “Seems like it’s one thing after another. My family doctor said that once I had the gadolinium exposures, I have had problems ever since that I don’t recover from.” The patient was concerned about the long-term consequences. Gadolinium “is a toxic metal that is going through my body for 4 years. That has to be a problem. How come we don’t have that answer.” “Not one of my doctors has taken gadolinium retention seriously. Where else are patients supposed to go?”

Jackson and colleagues said that health care professionals should be considering subclinical manifestations of nephrogenic systemic fibrosis or open to considering that intracellular neuronal retention of Gd may correlate with symptoms arising after MRI contrast exposures.

They concluded by saying, “practitioners need to acknowledge the unknown potential consequences of Gd and listen to patients who suspect chronic adverse effects.”

My thoughts –

As someone with normal renal function who has been affected by retained gadolinium for more than 12 years, I totally agree with the conclusions expressed by Jackson and his colleagues. Hopefully, their paper will get the attention of the Veterans Administration, FDA, clinicians, and other veterans and patients who may be experiencing symptoms that started after their MRIs with a gadolinium-based contrast agent.

Gadolinium is a toxic metal that has the potential to adversely affect all body systems, which could result in a wide range of symptoms. Patients presenting with new and unexplained symptoms after contrast-enhanced MRIs should not be dismissed. To reiterate what the veteran said, if doctors do not take gadolinium retention seriously, where else are patients supposed to go?

Sharon Williams
_________________________________________________

References 
Jackson, D. B., MacIntyre, T., Duarte-Miramontes, V., DeAguero, J., Escobar, G. P., & Wagner, B. (2022). Gadolinium Deposition Disease: A Case Report and the Prevalence of Enhanced MRI Procedures Within the Veterans Health Administration. Fed Pract., 39(5), 218–225. https://doi.org/10.12788/fp.0258

Semelka, R. C., Ramalho, M., AlObaidy, M., & Ramalho, J. (2016). Gadolinium in Humans: A Family of Disorders. American Journal of Roentgenology, W1–W5. https://doi.org/10.2214/AJR.15.15842

 

 


1 Comment

  1. Jim Darnall says:

    Ss a vet myself I can only say that is horrible. A heavy metal being injected into more bodies is not a good practice. I raised questions after I had it injected into me then later had problems with a form of neuropathy that has my neurologist a bit puzzled. It’s no to proven gadolinium was the problem though we know that excess is not all removed but urination.

Comments

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: